Hail, Petroleum
- When
- June 25, 2:32 PM MST
- Where
- Petroleum County, 9 mi NW of Winnett
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.092, -108.485
A lone severe thunderstorm developed on the Big Snowies in central Montana before moving into northeast Montana. More severe thunderstorms formed late in the evening in response to a strengthening low level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A lone severe thunderstorm developed on the Big Snowies in central Montana before moving into northeast Montana. More severe thunderstorms formed late in the evening in response to a strengthening low level jet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 25, 1:16 PM MST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 216 PM MDT WED JUN 25 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... EXPECTED AFTERNOON CONVECTION TO OUR SOUTH HAS A CHANCE TO MOVE INTO OUR SOUTHERN ZONES THIS EVENING. MODERATE OMEGA WITH A SURFACE LOW OVER THE SOUTHEASTERN ZONES WILL SUPPORT THIS. A STRONG SHORTWAVE DISTURBANCE OVER NORTHERN BRITISH COLUMBIA WILL MOVE SOUTHEAST INTO ALBERTA THURSDAY...THEN NORTH DAKOTA/SOUTHERN MANITOBA BY FRIDAY. AN ASSOCIATED FRONT WILL SWEEP THROUGH AN EXISTING SURFACE TROUGH INITIATING STRONG CONVECTION...MAINLY OVER OUR EASTERN ZONES AND NORTH DAKOTA THURSDAY AFTERNOON. WITH STRONG FORCING FOR ASCENT...SURFACE BASED CAPE UP TO 2500 J/KG...AND LIFTED INDEX VALUES TO -9C...CONVECTION WILL LIKELY GO SEVERE AS A LARGE CELLS DEVELOP...POSSIBLY GENERATING DAMAGING HAIL. AS THE JET AT THE BASE OF THE SHORTWAVE SWEEPS OVER THE AREA DURING THE AFTERNOON...THE BUFKIT INVERTED V PROFILE SUGGESTS THE LIKELIHOOD OF STRONG GUSTY WINDS ASSOCIATED WITH ANY STORM THAT DEVELOPS. THE FRONT AND SURFACE TROUGH WILL SLIDE INTO NORTH DAKOTA THURSDAY EVENING CARRYING THE STRONG CONVECTION WITH IT. THE UPPER LOW CLOSES OFF THURSDAY NIGHT AND STACK UP OVER A CLOSED SURFACE LOW IN MANITOBA...SO WILL MAINTAIN THE SLIGHT CHANCE POPS IN THE NORTHEASTERN ZONES OVERNIGHT. GFS AND NAM DIFFER A BIT ON THE PLACEMENT OF THE LOW CENTER WHICH GENERATES A BIT OF UNCERTAINTY...ESPECIALLY FOR THURSDAY NIGHT POPS THROUGH FRIDAY. WILL LEAN WITH GFS FOR NOW AND LET THE LATER SHIFT TAKE ANOTHER LOOK WITH NEWER MODEL RUNS. AS THE STORM MOVES TOWARDS THE GREAT LAKES REGION FRIDAY...A SURFACE HIGH SLIDING EAST OVER MONTANA WILL HELP CLEAR OUT ANY REMAINING WEATHER BY AFTERNOON...EXCEPT FOR POSSIBLE AFTERNOON CONVECTION IN THE NORTHEASTERN ZONES. AN UPPER RIDGE WILL ESTABLISH ITSELF OVER THE WEST COAST GIVING NE MT NORTHWEST FLOW ALOFT. THIS ALONG WITH THE COOLER AIR BROUGHT IN BY THE SHORTWAVE TROUGH WILL TEND TO TEMPER TMAX/MIN...RESULTING IN SLIGHTLY BELOW NORMAL TEMPERATURES FOR THURSDAY NIGHT AND FRIDAY. AFTERNOON SURFACE PRESSURE GRADIENT SHOULD BE STRONG ENOUGH TO GENERATE GUSTY WINDS WHICH COULD BE REINFORCED BY STRONG 850MB WINDS FROM THE NW. THE POTENTIAL IS FOR A LAKE WIND ADVISORY IS GOOD. SCT .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... SOME CHANGES TO THE EXTENDED GRIDS FOR THE AFTERNOON. MODELS PERSIST IN BUILDING HIGH AMPLITUDE RIDGE OVER THE HIGH PLAINS FOR THE WEEKEND. EARLY NEXT WEEK RIDGE BREAKS DOWN SLIGHTLY AND AXIS SHIFTS EASTWARD. THIS WILL OPEN MONTANA TO MORE SOUTHWEST FLOW ALOFT BY TUESDAY. EARLY PARTS OF THE PERIOD WILL BE HOT AND DRY UNDER THE RIDGE...THEN COOLING WITH INCREASING CHANCES OF THUNDERSTORMS RETURNING...WITH NEXT BEST CHANCE ON TUESDAY NIGHT. EBERT PREVIOUS LONG TERM DISCUSSION...LARGE SCALE PATTERN SHIFT REMAINS IN THE CARDS THIS PERIOD THANKS TO AN EXPANSIVE FOUR CORNERS HIGH. LATEST INDICATIONS REVEAL THIS RIDGE TO SERVE AS A SUBSTANTIAL BLOCK TO THE MAIN THRUST OF IMPULSES EXITING THE EASTERN PACIFIC...ALTHOUGH POTENTIAL DOES EXIST FOR PERIODIC WEAKENING OF THE RIDGE ACROSS MONTANA. GIVEN LIMITED CONFIDENCE IN TIMING ANY OF THESE DISTURBANCES THROUGH...HAVE KEPT INHERITED DRY FORECAST INTACT UNTIL BETTER DETAILS EMERGE. CONFIDENCE HOWEVER IN ABOVE AVERAGE TEMPERATURES IS HIGH THANKS TO 1000-500MB THICKNESSES CLIMBING TO AROUND 5800M BY SUNDAY. GIVEN THESE VALUES...A NEARLY STATIONARY THERMAL LOW/TROF SHOULD RESIDE OVER CENTRAL MONTANA ALMOST EVERY DAY THEREBY AIDING IN THE CHANCES FOR SOME STORMS THERE AT TIMES. SHOULD THIS BE THE CASE...VERY WEAK WIND FIELDS APPEAR TO RELEGATE MUCH OF THIS ACTIVITY TO THE HIGHER TERRAIN WEST/SOUTHWEST OF THE CWA. MCZ && .AVIATION... VFR WITH WEAK HIGH PRESSURE OVER THE REGION. LIGHT NORTHWEST WINDS WILL TURN EAST AS THE HIGH SLIDES INTO NORTH DAKOTA. MOST OF THE FLAT AFTERNOON CUMULUS WILL DISSIPATE AROUND SUNSET. THE EXCEPTION WILL BE IN THE SOUTHEAST WHERE A FEW THUNDERSTORMS WILL PERSIST INTO THE EVENING. MORE WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED ON THURSDAY AFTERNOON AND EVENING. RAE && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 401 AM MDT WED JUN 25 2008 MTZ016-017-021-022-059>061-261015- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY- 401 AM MDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UPPER LEVEL TROUGH WILL COMBINE WITH A COLD FRONT FRONT TO BRING A DEVELOPMENT OF THUNDERSTORMS TO THE AREA BY THURSDAY AFTERNOON. SOME OF THESE COULD BE BRIEFLY SEVERE WITH THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS. CONDITIONS SHOULD IMPROVE BY THURSDAY EVENING AS THE SYSTEM MOVES TO THE EAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018>020-023>027-062-261015- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-EASTERN ROOSEVELT- 401 AM MDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UPPER LEVEL TROUGH WILL COMBINE WITH A COLD FRONT FRONT TO BRING A DEVELOPMENT OF THUNDERSTORMS TO THE AREA BY THURSDAY AFTERNOON. SOME OF THESE COULD BE SEVERE WITH THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS. CONDITIONS SHOULD IMPROVE BY THURSDAY NIGHT AS THE SYSTEM MOVES TO THE EAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 138 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100450, 100451, 100452.